Iowa, 2005

Hail and Damaging Winds in Iowa, June 29, 2005

June 29, 2005 · NWS DMX · 75 events in 30 counties and zones

S. during the day on the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$394,000
Crop damage
$66,000
Events
75

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very dynamic synoptic situation was in place over the central U.S. during the day on the 29th. Warm and moist air was in place over Iowa with high temperatures for the day reaching the upper 80s to low 90s across the area. Surface dew point readings rose into the low to mid 70s by the early evening hours. This resulted in a very unstable airmass over the state with lifted indices in the -10 to -12 C. range and CAPE values in the 4500 to 5000 J/kg range. The airmass was quite warm with freezing levels in the 14000 to 15000 foot range. A closed upper low lifted northeast out of the central Rockies during the afternoon and evening. Surface low pressure lifted northeast across Nebraska, northeast into eastern North Dakota. A cold front trailing south from the low approached the state by the early evening hours. During the day, scattered convection broke out over the state. Clearing spread northeast as the upper level dry slot pushed northeast into the central U.S. Upper level winds increased in response to the approaching low with 500 Mb winds around 75 kts by the mid evening hours. Thunderstorms erupted quite rapidly during the early evening hours. Once initiation began, thunderstorms spread quickly in the unstable airmass. Mid level lapse rates were around 8 degrees C, which aided in thunderstorm development. With freezing levels quite high, hail was not a major factor with the storms. There were spotty reports of three quarter inch diameter hail to nickel size hail. Though hail was limited, a report indicated that hail fell hard enough in Warren County at mile post 44 along Interstate 35 that motorists were unable to see the road. The main mode of severe weather winds high wind. Reports of 60 to 75 MPH winds were very numerous. The highest winds recorded was in Union County west of Thayer with a measured gust of 81 MPH. Numerous trees were downed by the storms with power outages reported around the state. High winds destroyed a 40 x 80 foot storage building west of Manning in Crawford County. Another storm a camper in Boone County at Boxholm. In Hamilton County a semi-tractortrailer truck was blown over at the Flying J Truck Stop in Stanhope. Scattered reports of barns and grain bins being destroyed by the high winds were received. In Jasper County, some of the stronger winds occurred as the storm pass through areas east of Baxter. Winds of around 85 MPH blew down numerous trees. blew down an anchored corn crib, a machine shed, and blew hard enough to blow an air conditioning unit through the window into a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 29, 2:35 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 29, 2:35 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT WED JUN 29 2005

.DISCUSSION...
MOST OF WX ACTION OVR FOR THE FCST PD WL BE IN THE FIRST PD WITH
VIGOROUS SYS MOVG THRU TNGT.  XPCT TSRA INIT SHORTLY AFTER ZN
RELEASE OVR NWRN IA WITH A SIG EVENT TAKING PLACE TNGT AS STG JET
AND STEEP LAPSE RATES ARE IN PLACE OVR THE CWA.  MAIN THREAT WL BE N
OF U.S. HWY 30 WITH TIMING BEING FRM LATE THIS AFTN THRU MIDN.
COOLER AND DRIER WX ON TAP POST FROPA WITH BUBBLE HIGH MOVG THRU
CNTRL U.S. THU THROUGH SAT.  NXT ROUND WL COME IN THE SAT NGT THRU
SUN NGT WITH THTE 4TH LOOKING TO BE ALRIGHT ATTM.  STILL RECOVERING
FM LIGHTNING STRIKE EARLIER TDA SO ANAL LMTD TO 1ST PD FOR THE MOST
PART.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 29, 4:55 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT WED JUN 29 2005

IAZ004>007-015>017-023>028-033>039-044>050-301030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
555 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND CENTRAL IOWA NORTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OVERSPREAD THE REMAINDER OF THE AREA THIS
EVENING. SEVERE STORMS ARE LIKELY WITH THIS ACTIVITY. SUPERCELLS
WITH GOLFBALL SIZED HAIL...70 MPH WINDS AND AN ISOLATED TORNADO WILL
BE POSSIBLE INITIALLY WEST OF INTERSTATE 35. THESE STORMS MAY EVOLVE
INTO A DAMAGING WIND EVENT AS IT PROGRESSES TO THE EAST WITH THE
MAIN THREAT BECOMING STRAIGHT LINE WINDS UP TO 75 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SATURDAY NIGHT
THROUGH SUNDAY NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING THROUGH 11 PM. ACTIVATION
MAY ALSO BE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY NIGHT.

IAZ057>062-070>075-081>086-092>097-301030-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
555 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OVERSPREAD THE REMAINDER OF THE AREA THIS
EVENING. SEVERE STORMS ARE POSSIBLE WITH QUARTER SIZED HAIL AND WIND
GUSTS TO 65 MPH BEING THE MAIN THREATS. AN ISOLATED TORNADO WILL BE
POSSIBLE EARLY THIS EVENING WEST OF INTERSTATE 35. DAMAGING WINDS
WILL BECOME THE PRIMARY THREAT AFTER 9 PM AS THE STORMS PROGRESS TO
THE EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY AND SUNDAY
NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT THROUGH 1 AM. ADDITIONAL
SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

DONAVON/KINNEY/FAB

In the hours before

Special weather statement, Jun 29, 2:55 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT WED JUN 29 2005

IAZ004>006-015>016-023>025-300400-
EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO-
WRIGHT-
355 PM CDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 554 IN
EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

HANCOCK... HUMBOLDT... KOSSUTH...
WINNEBAGO... WRIGHT...

IN NORTHWEST IOWA

EMMET... PALO ALTO... POCAHONTAS...

THIS INCLUDES THE CITIES OF...ALGONA...EAGLE GROVE...EMMETSBURG...
ESTHERVILLE...FOREST CITY...GARNER...HUMBOLDT AND POCAHONTAS.
Special weather statement, Jun 29, 3:51 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT WED JUN 29 2005

IAZ033>036-044>047-057>059-070>071-081-092-300400-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-
GREENE-GUTHRIE-HAMILTON-SAC-TAYLOR-WEBSTER-
451 PM CDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
555 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 15 COUNTIES

IN CENTRAL IOWA

BOONE... DALLAS... HAMILTON...
WEBSTER...

IN SOUTHWEST IOWA

ADAIR... ADAMS... CASS...
TAYLOR...

IN WEST CENTRAL IOWA

AUDUBON... CALHOUN... CARROLL...
CRAWFORD... GREENE... GUTHRIE...
SAC...

THIS INCLUDES THE CITIES OF...ADEL...ATLANTIC...AUDUBON...
BEDFORD...BOONE...CARROLL...CORNING...DENISON...FORT DODGE...
GREENFIELD...GUTHRIE CENTER...JEFFERSON...ROCKWELL CITY...
SAC CITY AND WEBSTER CITY.

IAZ004>006-015>016-023>025-300400-
EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO-
WRIGHT-
451 PM CDT WED JUN 29 2005

...TORNADO WATCH NUMBER 554 REMAINS VALID UNTIL 11 PM CDT FOR THE
FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

HANCOCK... HUMBOLDT... KOSSUTH...
WINNEBAGO... WRIGHT...

IN NORTHWEST IOWA

EMMET... PALO ALTO... POCAHONTAS...

THIS INCLUDES THE CITIES OF...ALGONA...EAGLE GROVE...EMMETSBURG...
ESTHERVILLE...FOREST CITY...GARNER...HUMBOLDT AND POCAHONTAS.

The radar

The Omaha radar (KOAX), 119 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

65 thunderstorm wind, 10 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 29, 6:26 PM CST
Where
Crawford County, 5 mi E of Manilla
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.883, -95.150

Thunderstorm Wind, Crawford

When
June 29, 6:30 PM CST
Where
Crawford County, 5 mi N of Aspinwall
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
41.983, -95.133

Thunderstorm Wind, Crawford

When
June 29, 6:32 PM CST
Where
Crawford County, Vail
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
42.067, -95.200

Hail, Carroll

When
June 29, 6:34 PM CST
Where
Carroll County, 3 mi S of Manning
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.850, -95.067

Thunderstorm Wind, Carroll

When
June 29, 6:40 PM CST
Where
Carroll County, Carroll
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -94.883

Hail, Carroll

When
June 29, 6:40 PM CST
Where
Carroll County, Carroll
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -94.883

Thunderstorm Wind, Carroll

When
June 29, 6:45 PM CST
Where
Carroll County, 1 mi N of Templeton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.933, -94.950

Thunderstorm Wind, Greene

When
June 29, 6:55 PM CST
Where
Greene County, 4 mi N of Jefferson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.067, -94.383

Thunderstorm Wind, Greene

When
June 29, 6:58 PM CST
Where
Greene County, Scranton
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.033, -94.550

Thunderstorm Wind, Audubon

When
June 29, 7:00 PM CST
Where
Audubon County, 4 mi W of Audubon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
41.717, -95.017

Thunderstorm Wind, Crawford

When
June 29, 7:02 PM CST
Where
Crawford County, 5 mi E of Manilla
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.883, -95.150

Thunderstorm Wind, Greene

When
June 29, 7:02 PM CST
Where
Greene County, 7 mi NW of Jefferson
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
42.083, -94.483

Thunderstorm Wind, Greene

When
June 29, 7:03 PM CST
Where
Greene County, Scranton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.033, -94.550

Hail, Calhoun

When
June 29, 7:08 PM CST
Where
Calhoun County, Lohrville
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -94.550

Thunderstorm Wind, Greene

When
June 29, 7:09 PM CST
Where
Greene County, Jefferson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.017, -94.383

Thunderstorm Wind, Calhoun

When
June 29, 7:10 PM CST
Where
Calhoun County, Farnhamville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
42.283, -94.400

Thunderstorm Wind, Calhoun

When
June 29, 7:11 PM CST
Where
Calhoun County, Farnhamville
Measured
62 kt (71 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.283, -94.400

Thunderstorm Wind, Greene

When
June 29, 7:12 PM CST
Where
Greene County, 1 mi W of Paton
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
42.167, -94.283

Thunderstorm Wind, Carroll

When
June 29, 7:18 PM CST
Where
Carroll County, Carroll Neu Arpt
Measured
53 kt (61 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.050, -94.783

Thunderstorm Wind, Webster

When
June 29, 7:20 PM CST
Where
Webster County, 4 mi S of Ft Dodge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.450, -94.183

Thunderstorm Wind, Greene

When
June 29, 7:21 PM CST
Where
Greene County, Jefferson
Measured
55 kt (63 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.017, -94.383

Thunderstorm Wind, Calhoun

When
June 29, 7:23 PM CST
Where
Calhoun County, Lohrville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
42.267, -94.550

Thunderstorm Wind, Boone

When
June 29, 7:24 PM CST
Where
Boone County, 6 mi N of Boone
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.150, -93.883

Thunderstorm Wind, Cass

When
June 29, 7:30 PM CST
Where
Cass County, 2 mi N of Marne
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
41.483, -95.117

Thunderstorm Wind, Webster

When
June 29, 7:32 PM CST
Where
Webster County, Otho
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.417, -94.150

Thunderstorm Wind, Boone

When
June 29, 7:32 PM CST
Where
Boone County, Boxholm
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.183, -94.100

Thunderstorm Wind, Boone

When
June 29, 7:32 PM CST
Where
Boone County, 9 mi NW of Boone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.167, -94.000

Thunderstorm Wind, Webster

When
June 29, 7:34 PM CST
Where
Webster County, Ft Dodge
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
42.500, -94.183

Thunderstorm Wind, Webster

When
June 29, 7:34 PM CST
Where
Webster County, 1 mi S of Otho
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
42.400, -94.150

Thunderstorm Wind, Humboldt

When
June 29, 7:35 PM CST
Where
Humboldt County, 5 mi SE of Dakota City
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.667, -94.150

Thunderstorm Wind, Hamilton

When
June 29, 7:45 PM CST
Where
Hamilton County, Stanhope
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.283, -93.800

Thunderstorm Wind, Audubon

When
June 29, 7:45 PM CST
Where
Audubon County, 5 mi E of Exira
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.583, -94.783

Thunderstorm Wind, Hamilton

When
June 29, 7:49 PM CST
Where
Hamilton County, Webster City Arpt
Measured
61 kt (70 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.433, -93.867

Thunderstorm Wind, Cass

When
June 29, 7:49 PM CST
Where
Cass County, Anita
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.450, -94.767

Thunderstorm Wind, Guthrie

When
June 29, 7:50 PM CST
Where
Guthrie County, 1 mi N of Adair
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
41.517, -94.650

Thunderstorm Wind, Guthrie

When
June 29, 7:50 PM CST
Where
Guthrie County, 1 mi W of Adair
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
41.500, -94.667

Thunderstorm Wind, Hamilton

When
June 29, 7:51 PM CST
Where
Hamilton County, Jewell
Measured
59 kt (68 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.300, -93.650

Thunderstorm Wind, Adair

When
June 29, 7:55 PM CST
Where
Adair County, Adair
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
41.500, -94.650

Thunderstorm Wind, Hardin

When
June 29, 8:00 PM CST
Where
Hardin County, 2 mi N of Buckeye
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
STORM CHASER
Coordinates
42.450, -93.383

Thunderstorm Wind, Guthrie

When
June 29, 8:05 PM CST
Where
Guthrie County, 4 mi SW of Panora
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -94.583

Thunderstorm Wind, Wright

When
June 29, 8:05 PM CST
Where
Wright County, 1 mi WNW of Dows
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.650, -93.517

Thunderstorm Wind, Guthrie

When
June 29, 8:07 PM CST
Where
Guthrie County, Guthrie Center Arpt
Measured
64 kt (74 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.683, -94.500

Thunderstorm Wind, Franklin

When
June 29, 8:10 PM CST
Where
Franklin County, 8 mi E of Popejoy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.600, -93.267

Thunderstorm Wind, Hardin

When
June 29, 8:10 PM CST
Where
Hardin County, Iowa Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.517, -93.267

Thunderstorm Wind, Franklin

When
June 29, 8:18 PM CST
Where
Franklin County, Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -93.200

Thunderstorm Wind, Franklin

When
June 29, 8:18 PM CST
Where
Franklin County, 5 mi E of Popejoy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -93.317

Thunderstorm Wind, Hardin

When
June 29, 8:29 PM CST
Where
Hardin County, Ackley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.550, -93.050

Thunderstorm Wind, Grundy

When
June 29, 8:35 PM CST
Where
Grundy County, Stout
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
POST OFFICE
Coordinates
42.533, -92.717

Hail, Cass

When
June 29, 8:45 PM CST
Where
Cass County, 4 mi ESE of Atlantic Arpt
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.383, -94.983

Thunderstorm Wind, Cass

When
June 29, 8:45 PM CST
Where
Cass County, 4 mi ESE of Atlantic Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.383, -94.983

Thunderstorm Wind, Bremer

When
June 29, 8:52 PM CST
Where
Bremer County, Plainfield
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.850, -92.533

Thunderstorm Wind, Butler

When
June 29, 8:52 PM CST
Where
Butler County, Aplington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.583, -92.883

Thunderstorm Wind, Polk

When
June 29, 8:58 PM CST
Where
Polk County, Ankeny
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
41.733, -93.617

Thunderstorm Wind, Polk

When
June 29, 8:58 PM CST
Where
Polk County, Ankeny
Measured
53 kt (61 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.733, -93.617

Thunderstorm Wind, Jasper

When
June 29, 9:15 PM CST
Where
Jasper County, 5 mi W of Baxter
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.817, -93.250

Hail, Jasper

When
June 29, 9:23 PM CST
Where
Jasper County, Baxter
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.817, -93.150

Hail, Jasper

When
June 29, 9:25 PM CST
Where
Jasper County, Baxter
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.817, -93.150

Thunderstorm Wind, Jasper

When
June 29, 9:25 PM CST
Where
Jasper County, 4 mi E of Baxter
Measured
73 kt (84 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.817, -93.067

Thunderstorm Wind, Bremer

When
June 29, 9:35 PM CST
Where
Bremer County, Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.733, -92.483

Thunderstorm Wind, Marshall

When
June 29, 9:36 PM CST to 9:40 PM CST
Where
Marshall County, 2 mi N of Laurel
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.917, -92.933

Hail, Union

When
June 29, 9:46 PM CST
Where
Union County, Creston
Measured
0.75 in hail
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.067, -94.367

Hail, Union

When
June 29, 9:47 PM CST
Where
Union County, Creston
Measured
0.75 in hail
Crop damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.067, -94.367

Thunderstorm Wind, Tama

When
June 29, 9:50 PM CST
Where
Tama County, Tama
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.967, -92.583

Thunderstorm Wind, Union

When
June 29, 10:15 PM CST
Where
Union County, 2 mi W of Thayer
Measured
71 kt (82 mph) measured gust
Property damage
$10,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -94.083

Thunderstorm Wind, Clarke

When
June 29, 10:15 PM CST
Where
Clarke County, Murray
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.050, -93.967

Thunderstorm Wind, Tama

When
June 29, 10:16 PM CST
Where
Tama County, Tama
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
41.967, -92.583

Thunderstorm Wind, Taylor

When
June 29, 10:20 PM CST
Where
Taylor County, 1 mi N of Lenox
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Crop damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.900, -94.550

Hail, Clarke

When
June 29, 10:28 PM CST
Where
Clarke County, 8 mi NW of Osceola
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.117, -93.900

Hail, Warren

When
June 29, 10:36 PM CST
Where
Warren County, 3 mi W of New Virginia
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -93.783

Thunderstorm Wind, Clarke

When
June 29, 10:41 PM CST
Where
Clarke County, Osceola
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
41.033, -93.783

Thunderstorm Wind, Lucas

When
June 29, 10:55 PM CST
Where
Lucas County, Chariton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.017, -93.317

Thunderstorm Wind, Ringgold

When
June 29, 11:00 PM CST
Where
Ringgold County, 2 mi N of Mt Ayr
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -94.233

Thunderstorm Wind, Marion

When
June 29, 11:20 PM CST
Where
Marion County, Bussey
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -92.900

Thunderstorm Wind, Mahaska

When
June 29, 11:33 PM CST
Where
Mahaska County, 9 mi W of Oskaloosa
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -92.817

Thunderstorm Wind, Mahaska

When
June 29, 11:43 PM CST
Where
Mahaska County, 2 mi SW of Oskaloosa
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.283, -92.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453500, 5453501, 5454453, 5453502, 5453503, 5453504, 5453505, 5453506, 5453507, 5454448, 5453508, 5454103, 5453587, 5454081, 5454082, 5454083, 5454084, 5454085, 5454086, 5454087, 5454088, 5454089, 5454090, 5454091, 5454092, 5454093, 5454094, 5454095, 5454096, 5454097, 5454098, 5454447, 5454099, 5454100, 5454445, 5454446, 5454101, 5454454, 5454102, 5454104, and more.